Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 115, NWS Green Bay, WI

September 23, 2002Shawano County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 23, 2002, 5:13 PM CDT for Shawano County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2002, 5:13 PM CDT (22:13 UTC)
Expired
Sep 23, 2002, 6:00 PM CDT
In force
47 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Shawano County, WI

The radar

The Green Bay radar (KGRB), 55 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

404 
WUUS53 KGRB 232213
SVRGRB
WIC115-232300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
513 PM CDT MON SEP 23 2002

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHAWANO COUNTY IN WISCONSIN

* UNTIL 600 PM CDT

* AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH HAIL UP TO 1 INCH IN DIAMETER. THE STORM
  WAS LOCATED NEAR THORNTON. THAT PLACES IT 7 MILES WEST OF SHAWANO.
  IT WAS MOVING EAST AT 40 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE...
  SHAWANO BY 520 PM CDT.
  SHAWANO LAKE BY 525 PM CDT.
  CECIL BY 530 PM CDT.
  BONDUEL BY 530 PM CDT.

IF YOU ARE IN THE WARNED AREA...PREPARE FOR HAIL AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY.

LAT...LON 4482 8891 4469 8886 4470 8837 4485 8839

KIECKBUSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:45 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 23, 2:45 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
245 PM CDT MON SEP 23 2002

PRECIP TRENDS THIS EVG...THEN AGAIN LATER IN THE WORK WEEK WILL BE THE
MAIN FCST CONCERN. FROST POTENTIAL FOR THE WESTERN COUNTIES TONIGHT
WILL ALSO NEED TO BE DETERMINED.

CLIPPER SYSTEM WITH IMPRESSIVE S/W TROF WAS MOVG THROUGH W WI...AND
WAS PRODUCING NMRS SHOWERS AND A FEW TSRA ACROSS THE N 1/3 OF THE STATE.
THE SFC LOW WAS SITUATED ACROSS WC WI...AND WAS MOVG EAST. THE TSRA
ACTIVITY WAS ASSOC WITH LLVL CONVG NR THE LOW CENTER...AND THE COMMA
HEAD OF THE STG UPPER VORT.

EXPECT SHOWERS TO EXIT GRB CWA THIS EVG...WITH A GRADUAL DECREASE IN
CLOUDS EXPECTED OVERNIGHT. THE CLOUDS WILL LIKELY LINGER THE LONGEST
OVER THE NORTH AND EAST. COLD NNW LLVL FLOW ACROSS WSTRN LK-SUP WILL
SUPPORT CLOUD DEVELOPMENT OVER THE NORTHERN COUNTIES UNTIL AFTER
MIDNIGHT. ALSO...LLVL MOISTURE AND CLOUDS IN CYCLONIC FLOW WILL PERSIST
IN THE EAST UNTIL LATE. THE SFC RIDGE WILL BUILD INTO WSTRN WI LATE
TONIGHT...CAUSING WINDS TO DECREASE IN PARTS OF NC/C WI. HOWEVER...
DO NOT FEEL THERE WILL BE ENOUGH TIME WITH FAVORABLE RADIATIONAL
CONDITIONS TO SUPPORT A WIDESPREAD FROST THREAT. WILL JUST CONTINUE THE
MENTION OF PATCHY FROST IN THE WEST. WINDS WILL STAY UP ALL NIGHT
ACROSS THE EAST...AND WILL BE QUITE STG OVER THE DOOR PENINSULA...AIDED
BY DOWNWARD MOMENTUM TRANSPORT AND LLVL INSTAB OVER THE WARM BAY WATERS.

AFTER A DRY DAY ON TUES...PRECIP WILL RETURN WITH A SLOWLY APPROACHING
COLD FRONT TUES NGT INTO WEDS. INITIALLY...THE THREAT OF RAIN SHOULD
REMAIN OVER NC/C WI...THEN SHIFT EASTWARD ACROSS THE REST OF THE FA
WEDS NGT INTO THURS. THE MODELS ARE TRENDING FASTER WITH THE SPEED OF
THIS FRONT...SO HAVE PULLED ANY MENTION OF PRECIP OUT OF THE FRIDAY
FCST. EFP LOOKS GENERALLY DRY...WITH THE POSSIBLE EXCEPTION OF SAT...
WHEN A WEAK UPPER TROF MOVES THROUGH.

COORD WITH ARX AND MQT ON FROST POTENTIAL TONIGHT.

.GRB...NONE.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Sep 23, 10:58 AM CDT, 6 hours 15 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-232030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT MON SEP 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND
NORTH-CENTRAL WISCONSIN.

SHOWERS AND ISOLATED THUNDERSTORMS COULD PRODUCE SMALL HAIL THIS
AFTERNOON AND EARLY EVENING.

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND EVENING...BRINGING SHOWERS AND ISOLATED THUNDERSTORMS
TO CENTRAL AND NORTHEAST WISCONSIN. THE PRESENCE OF COLD AIR ALOFT MAY
BE SUFFICIENT TO PRODUCE SMALL HAIL...ESPECIALLY WITH THE STRONGER
SHOWERS AND STORMS. SEVERE WEATHER IS NOT ANTICIPATED.

ORGANIZED SPOTTER GROUPS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
HOWEVER...ANY REPORTS OF HAIL OR OTHER SIGNIFICANT WEATHER SHOULD STILL
BE RELAYED TO YOUR LOCAL LAW ENFORCEMENT OR NATIONAL WEATHER SERVICE
OFFICE.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Sep 23, 12:00 PM CDT, 5 hours 13 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-232030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT MON SEP 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND
NORTH-CENTRAL WISCONSIN.

SHOWERS AND ISOLATED THUNDERSTORMS COULD PRODUCE SMALL HAIL THIS
AFTERNOON AND EARLY EVENING.

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND EVENING...BRINGING SHOWERS AND ISOLATED THUNDERSTORMS
TO CENTRAL AND NORTHEAST WISCONSIN. THE PRESENCE OF COLD AIR ALOFT MAY
BE SUFFICIENT TO PRODUCE SMALL HAIL...ESPECIALLY WITH THE STRONGER
SHOWERS AND STORMS. SEVERE WEATHER IS NOT ANTICIPATED.

ORGANIZED SPOTTER GROUPS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
HOWEVER...ANY REPORTS OF HAIL OR OTHER SIGNIFICANT WEATHER SHOULD STILL
BE RELAYED TO YOUR LOCAL LAW ENFORCEMENT OR NATIONAL WEATHER SERVICE
OFFICE.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB
Local storm report, Sep 23, 4:24 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
424 PM CDT MON SEP 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    MERRILL                   WI   .75 INCH HAIL
09/23/02   LINCOLN

TH
Local storm report, Sep 23, 4:54 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
454 PM CDT MON SEP 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0443 PM    NEVA                      WI   .75 INCH HAIL
09/23/02   LANGLADE

TH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 4:05 PM CDTSevere Thunderstorm WarningGRBLincoln40 min
Sep 23, 4:34 PM CDTSevere Thunderstorm WarningGRBLanglade41 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.